South Dakota, 2009

Damaging Wind in South Dakota, June 21, 2009

June 21, 2009 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts to 60 mph across southern Perkins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts to 60 mph across southern Perkins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 1:00 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 1:00 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT SUN JUN 21 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE NEAR THE
MONTANA/SASKATCHEWAN BORDER WITH TROF DIPPING SOUTH NEAR THE MON-DAK
BORDER. UPPER LEVEL ANALYSIS PLACES SOUTHWESTERLY FLOW ALOFT. A FEW
THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST NORTH DAKOTA IN VICINITY
OF AFOREMENTIONED SURFACE TROF.

FOR TONIGHT...A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
AHEAD OF AFOREMENTIONED TROF AXIS IN AREA OF MARGINAL INSTABILITY
AND SHEAR. DO NOT EXPECT MUCH IN THE WAY OF SEVERE WITH
THIS...THOUGH A STRONG STORM OR TWO WILL NOT BE OUT OF THE QUESTION.

ON MONDAY...SOUTHWEST FLOW REMAINS OVER THE AREA WITH SURFACE LOW
DEVELOPING NEAR CENTRAL SOUTH DAKOTA. EXPECT A FEW STORMS COULD
DEVELOP OVER THE EASTERN CWFA IN THE AFTERNOON...THOUGH ACTIVITY
SHOULD SLIDE EAST BY THE EVENING AS THE LOW PUSHES INTO EASTERN SD.

FOR TUESDAY...MODELS HAVE BEEN JUMPING AROUND ON THE AMOUNT OF
INSTABILITY EXPECTED THIS DAY...BUT EARLIER RUNS SIGNIFIED HIGHER
CAPE VALUES. EXPECTED 0-6 KM BULK SHEAR OF 45KTS+ ACROSS MUCH OF THE
CWFA WOULD BE PLENTY TO SUPPORT ROTATING UPDRAFTS. ALTHOUGH THE
SHORT WAVE PROGGED TO COME THROUGH THAT DAY APPEARS RATHER WEAK...IT
MAY BE ENOUGH TO TRIGGER OFF SOME STORMS. WILL HAVE TO KEEP AN EYE
ON THIS DAY FOR POSSIBLE SEVERE THREAT.

EXTENDED...MORE SUMMER-LIKE CONDS CAN BE EXPECTED FOR WED THRU
SATURDAY. PERIODIC S/WS WILL BRING OCCASIONAL CHCS OF SHWS/ TSTMS.
TEMPS WILL BE SLIGHTLY ABOVE NORMAL THRU THE EXTENDED PERIOD.

&&

.AVIATION...VFR CONDS WILL CONTINUE THROUGH THE FCST PERIOD. A FEW
SCT TSTMS ARE POSSIBLE THRU 03Z ACRS NERN WY AND FAR WRN SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 21, 5:02 AM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
602 AM MDT SUN JUN 21 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
602 AM MDT (702 AM CDT) SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA TODAY AND TONIGHT. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...BUT A STORM OR TWO COULD BE ON
THE STRONG SIDE WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE
AREA DURING THE WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
June 21, 3:30 PM MST
Where
Perkins County, 8.84 mi SSE of Usta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.099, -102.109

None.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169752.